New York, 2009Rip Current in New York, July 18, 2009
July 18, 2009 · NWS OKX · 1 event in 1 county or zone
A man drowned while swimming off Fire Island, Near Cherry Grove, the afternoon of the 18th. Suffolk police state the man was carried away from shore by a strong current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned while swimming off Fire Island, Near Cherry Grove, the afternoon of the 18th. Suffolk police state the man was carried away from shore by a strong current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 3:07 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 18, 3:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SAT JUL 18 2009
.SYNOPSIS...
A SURFACE TROUGH WILL MOVE ACROSS THE AREA THIS EVENING BRINGING
IN SOME DRIER AIR...COOLER AIR INTO THE REGION TO FINISH OUT THE
WEEKEND. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY
THROUGH MONDAY. THEREAFTER...THE OVERALL PATTERN TAKES A TURN
TOWARD A MORE TROPICAL-LIKE AIRMASS AS A BERMUDA HIGH TAKES UP
SHOP OVER THE WESTERN ATLANTIC. THIS WILL BRING MORE HUMID AIR
INTO THE REGION...BUT STILL NO SIGNS OF REAL HOT WEATHER THROUGH
THE FORECAST PERIOD.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A LEE TROF OVER THE AREA LATE THIS AFTERNOON TRACKS EAST THIS
EVENING WITH SOME DRIER...COOLER AIR TO WORK INTO THE REGION
OVERNIGHT. MID LEVELS CAPPED SO ANY CONVECTION EARLY THIS EVENING
IS FORECAST TO BE ISOLATED AND WELL NORTH AND WEST OF NYC.
THE FEW CU THIS AFT WILL DISSIPATE WITH THE LOSS OF DAYTIME
HEATING. SKIES WILL BE CLEAR OVERNIGHT WITH DIMINISHING WEST
WINDS. THE DRIER AIRMASS WILL ALLOW LOWS TO DROP INTO LOWER TO MID
60S AT THE COAST AND NYC...WITH THE MID TO UPPER 50S IN THE
NORMALLY COLDER SPOTS NORTH AND WEST AND ACROSS THE PINE BARRENS
REGION OF LI. THIS STILL IS A FEW FEW DEGREES BELOW NORMAL.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUN WILL PRETTY MUCH MIMIC SAT...HOWEVER A BIT DRIER AND COOLER.
ONCE AGAIN...WARM MID LEVELS AND NO SFC TRIGGER WILL KEEP
CONVECTION AT BAY.
HIGHS WILL RANGE FROM THE UPPER 70S ALONG THE COAST TO NEAR 85 AT
EWR. W WINDS WILL VEER AROUND TO THE SW WITH SEABREEZE DEVELOPMENT
AT THE COAST.
WITH THE UPPER LOW LIFTING AND FILLING ACROSS EASTERN
CANADA...HEIGHTS WILL RISE ACROSS THE WESTERN ATLANTIC WITH SIGNS
OF THE SUB TROP HIGH BEGINNING TO ESTABLISH ITSELF FOR EARLY NEXT
WEEK. MODELS ALSO HINT AT SOME ENERGY AT THE BASE OF THE DEPARTING
UPPER TROUGH GETTING LEFT BEHIND ACROSS THE TN VALLEY. THIS WILL
RESULT IN A DEEP-LAYERED SLY FLOW ESTABLISHING ITSELF MON INTO TUE
WITH INCREASING PRECIPITABLE WATER VALUES.
OVERALL AIRMASS STILL APPEARS TO BE CAPPED ON MON WITH POSSIBLE
SCT CONVECTION IN THE LATE AFT. BEST FOCUS WOULD APPEAR BE ACROSS
THE HILL NORTH AND WEST OF NYC DUE TO DIFFERENTIAL HEATING...HOWEVER
MODELS SHOWS SOME SHORT WAVE ENERGY AND WEAK SFC WAVES ALONG A
BOUNDARY ALONG THE MID ATLANTIC AND SE COASTS. IN FACT...THE 12Z
GFS TAKES A WEAK WAVE ACROSS EASTERN LI SUN NIGHT INTO MON
MORNING. THE REMAINDER OF THE MODEL ENSEMBLE IS WEAKER WITH THIS
FEATURE AND FARTHER TO THE SOUTH AND EAST. AS A RESULT...DO HAVE
VERY LOW POPS ACROSS FAR EASTERN LI LATE SUN NIGHT INTO MON
MORNING.
ON TUE...AIRMASS CONTINUES TO SHOW A DEEPENING VERTICAL MOISTURE
PROFILE WITH ECMWF AND NAM WRF BRINGING A WEAK SFC WAVE ACROSS THE
AREA WITH THE POTENTIAL FOR CONVECTION AND LOCALIZED HEAVY RAINFALL.
WITH BUILDING HEIGHTS ALOFT...INSTABILITY MARGINAL WITH THE PRIMARY
THREAT SOME LOCALIZED HEAVY RAIN. STILL THOUGH CONFIDENCE IS NOT
HIGH ENOUGH TO GO ABOVE CHC POPS.
WHILE INCREASINGLY HUMID MON INTO TUE...THE AIRMASS WILL NOT BE
ABLE TO WARM MUCH HIGHER THAN THE LOWER 80S. OVERNIGHT LOWS THOUGH
WILL BEGIN TO GET WARMER.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE LONG TERM PERIOD.
AN UPPER LEVEL TROUGH IS FORECAST TO GRADUALLY DEEPEN AND REMAIN
OVER THE EASTERN SEABOARD AND WESTERN ATLANTIC WATERS THROUGH MUCH
OF THE LONG TERM PERIOD. A FRONTAL BOUNDARY IS EXPECTED TO REMAIN
NEARLY STATIONARY JUST OFF THE NJ AND LONG ISLAND COAST AS A SERIES
OF WAVES TREK ALONG THIS FRONT BRINGING ROUNDS OF SHOWERS AND
THUNDERSTORMS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH CONFIDENCE VFR FCST....AND MEDIUM CONFIDENCE ON WINDS EARLY BUT
BECOMING HIGH CONFIDENCE TONIGHT INTO SUNDAY. WITH SFC TROUGH JUST
TO THE EAST AND WINDS ALOFT GRADUALLY BACKING FROM NW TO SW...WIND
DIRECTION AT NYC TERMINALS COULD FLUCTUATE BETWEEN 240-290 EARLY IN
THE TAF PERIOD WITH SOME GUSTS CLOSE TO 20 KT...THEN KLGA/KEWR
SHOULD SETTLE IN CLOSE TO 240-250...AND KJFK AROUND 220 VIA COMBINED
SYNOPTIC SCALE FLOW AND SEA BREEZE.
OUTLOOK FOR 18Z SUN THROUGH THU...
SCATTERED MAINLY DIURNAL SHOWERS/TSTMS WITH BRIEF SUB-VFR CONDITIONS
ARE POSSIBLE EACH DAY FROM MON-THU...AS AN UPPER LEVEL TROUGH SITS
TO THE WEST AND A NEARLY STATIONARY FRONT SITS JUST OFFSHORE...WITH
A MOIST S-SW FLOW BETWEEN THE TWO.
&&
.MARINE...
WAVEWATCH CONTINUES TO ADVERTISE 5 FT SEAS OVERNIGHT AT BUOY 44017.
THIS WILL BE A MARGINAL EVENT AND BASED ON THE CURRENT SEA STATE
AT THE OFFSHORE BUOYS AND FORECAST W/SW WINDS THE NEXT 24H...OPTED
TO NOT GO WITH SCA. SEAS WILL BE AROUND 4 FT AND THERE MAY BE
WAVE SETS AROUND 5 FT...BUT THIS WILL BE LIMITED IN BOTH COVERAGE
AND TIME. GUSTS POTENTIAL UP TO 20 KT...ESPECIALLY NEAR LAND
AREAS.
OTHERWISE...TRANQUIL WEATHER THROUGH TUE. WINDS/SEAS SUBSIDE ON
SUN...THEN EASTERLY FLOW DEVELOPS ON MON.
WITH AN UPPER TROUGH NEAR THE WATERS FOR THE NEW WEEK...CONVECTION
WILL BE POSSIBLE EACH DAY.
&&
.HYDROLOGY...
RELATIVELY DRY THROUGH SUNDAY NIGHT. POTENTIAL FOR LOCALLY HEAVY
RAINS MUCH OF NEXT WEEK WITH TROPICAL AIRMASS MOVING TOWARD THE
REGION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...BG
MARINE...BC/DW
HYDROLOGY...DW
Hazardous weather outlook, Jul 18, 2:58 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
358 AM EDT SAT JUL 18 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-191100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
358 AM EDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-191100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
358 AM EDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Rip Current, Southwest Suffolk
- When
- July 18, 4:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A 22 year old man died while swimming off Fire Island, near Cherry Grove, around 5 pm. Suffolk Police state the man was pulled away from shore by a strong current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind and Lightning Strike in Texas, July 18, 2009$105,000 · 2 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20091 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189327.